Oklahoma, 2015

Flood in Oklahoma, May 29 to 31, 2015

May 29 to 31, 2015 · NWS TSA · 1 event in 1 county or zone

Several periods of widespread, heavy rain occurred on May 28th and 29th. This resulted in moderate flooding of the Kiamichi River near Antlers.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Several periods of widespread, heavy rain occurred on May 28th and 29th. This resulted in moderate flooding of the Kiamichi River near Antlers.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at May 29, 2:11 PM CST, 19 minutes earlier.

Area forecast discussion, May 29, 2:11 PM CST, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
311 PM CDT FRI MAY 29 2015

.DISCUSSION...
NEAR TERM...TORNADO WATCH FOR FAR ERN OK/NW AR UNTIL 7 PM. HAVE SEEN
SUPERCELL STRUCTURES ALONG LEADING EDGE OF PRECIPITATION SHIELD THAT
IS GRADUALLY ADVANCING NORTH AND EAST. GIVEN THE LOW LCL ENVIRONMENT
AND FAVORABLE LOW-LEVEL WIND FIELDS...A FEW TORNADOES WILL BE
POSSIBLE OVER THE NEXT FEW HOURS.

WITH PRECIPITABLE WATER VALUES RUNNING AROUND 1.5-2.0
INCHES...RAINFALL RATES WILL CONTINUE TO BE VERY EFFICIENT WITH
POCKETS OF 1-2 INCHES/PER HOUR LIKELY. THIS ACTIVITY WILL
GRADUALLY TRANSLATE EAST THROUGH THE EVENING AS THE MAIN TROF AXIS
SHIFT EAST. THE COLD FRONT CURRENTLY ENTERING KS WILL MOVE INTO NE
OK AFTER MIDNIGHT...AND THERE COULD BE SOME ADDITIONAL DEVELOPMENT
ALONG THIS BOUNDARY AS WELL AS OTHER SHOWERS/STORMS APPROACHING FROM
THE WEST.

FORECAST UNCERTAINTY IS BIT HIGHER GOING INTO SATURDAY AS THE LATEST
MODEL GUIDANCE HAS SPED UP THE COLD FRONT/ARRIVAL OF DRIER AIR. HAVE
LOWERED POPS A BIT FOR TOMORROW AS MAIN TROF AXIS WILL HAVE ALREADY
PASSED TO OUR EAST. WILL LIKELY LEAVE THE FLASH FLOOD WATCH AS
IT...BUT THERE IS THE POSSIBILITY THAT IT PORTIONS OF IT WILL BE
CLEARED EARLIER THAN 00Z SUNDAY.

DRIER NWLY FLOW ALOFT WILL EVENTUALLY BE REPLACED BY UPPER
RIDGING/HIGHER MID-LEVEL HEIGHTS...BRINGING A WELCOMED PERIOD OF
MUCH DRIER WEATHER FOR THE LATTER PART OF THE WEEKEND AND WELL INTO
NEXT WEEK. THERE MAY BE A FEW MAINLY AFTERNOON STORMS ACROSS
SE OK/WRN AR TOWARD THE END OF THE WEEK...BUT COVERAGE IS EXPECTED
TO REMAIN LIMITED.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   62  73  56  76 /  60  20  10  10
FSM   66  77  60  76 /  80  50  20  20
MLC   64  73  58  75 /  60  50  10  10
BVO   60  73  53  75 /  50  10  10   0
FYV   61  72  55  72 /  80  40  10  10
BYV   63  71  55  71 /  80  50  10  20
MKO   62  73  57  73 /  70  20  10  10
MIO   62  71  54  72 /  70  20  10  10
F10   62  72  57  74 /  50  20  10  10
HHW   65  77  61  78 /  70  60  30  10

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...FLASH FLOOD WATCH UNTIL 7 PM SATURDAY FOR OKZ049-OKZ053-OKZ054-
     OKZ055-OKZ056-OKZ057-OKZ058-OKZ059-OKZ060-OKZ061-OKZ062-
     OKZ063-OKZ064-OKZ065-OKZ066-OKZ067-OKZ068-OKZ069-OKZ070-
     OKZ071-OKZ072-OKZ073-OKZ074-OKZ075-OKZ076.

AR...FLASH FLOOD WATCH UNTIL 7 PM SATURDAY FOR ARZ001-ARZ002-ARZ010-
     ARZ011-ARZ019-ARZ020-ARZ029.

&&

SHORT TERM...23
LONG TERM....18
Hazardous weather outlook, May 29, 12:58 PM CST, 1 hour 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
158 PM CDT FRI MAY 29 2015

ARZ001-002-010-011-019-020-029-OKZ049-053>076-301030-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
158 PM CDT FRI MAY 29 2015

...SEVERE WEATHER AND FLOODING THIS AFTERNOON AND EVENING...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

TORNADO.
        RISK...LIMITED.
 	AREA...EASTERN OKLAHOMA...WEST CENTRAL AND NORTHWEST ARKANSAS.
        ONSET...ONGOING.

SEVERE THUNDERSTORM.
	RISK...LIMITED.
 	AREA...EASTERN OKLAHOMA...WEST CENTRAL AND NORTHWEST ARKANSAS.
        ONSET...ONGOING.

FLASH FLOOD.
	RISK...ELEVATED.
	AREA..AREA...EASTERN OKLAHOMA THIS AFTERNOON...THREAT EXPANDS
        EAST THIS AFTERNOON..AND INTO WEST CENTRAL AND NORTHWEST
        ARKANSAS BY THIS EVENING.

	ONSET...ONGOING.

HEAVY RAIN.
	RISK...ELEVATED.
	AREA...EASTERN OKLAHOMA THIS AFTERNOON...THREAT EXPANDS
        EAST THIS AFTERNOON...AND INTO WEST CENTRAL AND NORTHWEST
        ARKANSAS BY THIS EVENING.

        ONSET...ONGOING.

DISCUSSION...

INCREASED WIND SHEAR IN THE LOWEST LEVELS WILL RESULT IN A LIMITED
TORNADO AND SEVERE WIND RISK THIS AFTERNOON AND EVENING ACROSS PARTS
OF EASTERN OKLAHOMA...WEST CENTRAL AND NORTHWEST ARKANSAS. AREAS
ALONG AND EAST OF HIGHWAY 69 WILL RISK FOR ISOLATED TORNADOES AND
SEVERE STRAIGHT LINE WINDS TO 60 MILES AN HOUR THIS AFTERNOON. THE
SEVERE RISKS WILL INCREASE LATER THIS AFTERNOON AND INTO THE EVENING
ACROSS WEST CENTRAL...AND NORTHWEST ARKANSAS.

INCREASING AREAL COVERAGE OF RAIN OCCURRING THIS AFTERNOON
ACROSS EASTERN OKLAHOMA AND HAS RESULTED IN ADDITIONAL FLOODING
ACROSS PARTS OF NORTHEAST OKLAHOMA. THIS ACTIVITY WILL IMPACT WEST
CENTRAL AND NORTHWEST ARKANSAS BY THIS EVENING...AND CONTINUE INTO
TONIGHT. THEREFORE...THE RISK FOR LOCALLY HEAVY RAINFALL AND
FLOODING WILL CONTINUE ACROSS THOSE AREAS OVERNIGHT AS THE RAIN AXIS
MOVES EAST. AREAL FLOODING NEAR THE MAIN STEM RIVERS AND LAKES WILL
BE MAINTAINED AS WELL.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT... LOCAL SPOTTER
ACTIVATION MAY BE NEEDED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
SATURDAY...THUNDERSTORM POTENTIAL.
SUNDAY...NO HAZARDS.
MONDAY...NO HAZARDS.
TUESDAY THROUGH THURSDAY...THUNDERSTORM POTENTIAL.

EXTENDED DISCUSSION...
A QUIETER UPPER LEVEL PATTERN WILL BEGIN TO TAKE SHAPE OVER THE
WEEKEND AND INTO NEXT WEEK...RESULTING IN MUCH DRIER CONDITIONS
COMPARED TO WHAT WAS OBSERVED DURING THE MONTH OF MAY. ONLY LOW
THUNDERSTORM CHANCES ARE IN THE FORECAST FOR PARTS OF THE AREA
THROUGH NEXT WEEK.

EMERGENCY MANAGEMENT PLANNING STATEMENT...
PLEASE NOTE THAT AREAL FLOODING WILL LIKELY CONTINUE INTO NEXT
WEEK...ESPECIALLY IN AREAS WHERE AREA LAKES AND ARE NEAR OR OVER FULL
CAPACITY...AND RIVERS THAT HAVE BEEN IN A PROLONGED PERIOD OF AT
LEAST MODERATE FLOODING.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

In the hours before

Local storm report, May 29, 11:34 AM CST, 2 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1234 PM CDT FRI MAY 29 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 PM     FLASH FLOOD      3 S BIXBY               35.90N 95.88W
05/29/2015                   TULSA              OK   TRAINED SPOTTER

            WATER CROSSING MINGO ROAD BETWEEN 171ST AND 191ST.

&&

KAH
Local storm report, May 29, 12:25 PM CST, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
125 PM CDT FRI MAY 29 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0120 PM     FLASH FLOOD      1 W CLAREMORE           36.31N 95.63W
05/29/2015                   ROGERS             OK   PUBLIC

            STREET FLOODING WEST OF LYNN RIGGS BLVD AND SOUTH OF
            HIGHWAY 88. PHOTO RECEIVED ON SOCIAL MEDIA.

&&

KAH
Special weather statement, May 29, 12:27 PM CST, 2 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
127 PM CDT FRI MAY 29 2015

OKZ070-072-074-291900-
HASKELL OK-MUSKOGEE OK-SEQUOYAH OK-
127 PM CDT FRI MAY 29 2015

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 200 PM CDT
FOR THE FOLLOWING COUNTIES...

IN SOUTHEAST OKLAHOMA
     NORTHERN HASKELL

IN EAST CENTRAL OKLAHOMA
     SOUTHEASTERN MUSKOGEE AND WESTERN SEQUOYAH

AT 127 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 2 MILES NORTHEAST
OF WHITEFIELD...MOVING NORTHEAST AT 30 MPH. SOME LOCATIONS THAT WILL
BE AFFECTED BY THIS STORM INCLUDE...STIGLER...WHITEFIELD...VIAN...
GORE...BRIARTOWN AND WEBBERS FALLS.

THIS STORM WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH.
RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE SIGNIFICANT
WEATHER ADVISORY IS UPGRADED TO A WARNING.

LAT...LON 3563 9522 3552 9489 3519 9517 3520 9527
TIME...MOT...LOC 1827Z 207DEG 25KT 3529 9519
Local storm report, May 29, 1:24 PM CST, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
224 PM CDT FRI MAY 29 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0223 PM     FLASH FLOOD      PRYOR                   36.31N 95.32W
05/29/2015                   MAYES              OK   EMERGENCY MNGR

            SIGNIFICANT STREET FLOODING IN AND NEAR PRYOR. WATER
            RESCUES ONGOING IN TOWN.

0223 PM     FLASH FLOOD      SALINA                  36.29N 95.15W
05/29/2015                   MAYES              OK   EMERGENCY MNGR

            SIGNIFICANT STREET FLOODING IN SALINA.

&&

KAH
Special weather statement, May 29, 2:15 PM CST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
315 PM CDT FRI MAY 29 2015

ARZ019-029-OKZ072-076-292100-
CRAWFORD AR-LE FLORE OK-SEBASTIAN AR-SEQUOYAH OK-
315 PM CDT FRI MAY 29 2015

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 400 PM CDT
FOR THE FOLLOWING COUNTIES...

IN NORTHWEST ARKANSAS
     SOUTHERN CRAWFORD

IN WEST CENTRAL ARKANSAS
     NORTHWESTERN SEBASTIAN

IN SOUTHEAST OKLAHOMA
     NORTHEASTERN LE FLORE

IN EAST CENTRAL OKLAHOMA
     SOUTHEASTERN SEQUOYAH

AT 314 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 11 MILES SOUTH OF
CAMERON...MOVING NORTH AT 35 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THIS STORM INCLUDE...MOFFETT...CAMERON...ROCK ISLAND...
POCOLA...BRADEN...ARKOMA...MILL CREEK...FORT SMITH...HACKETT...
BARLING...JENSON...BONANZA...JENNY LIND...RYE HILL AND FORT SMITH
REGIONAL AIRPORT.

THIS STORM WILL BE CAPABLE OF PRODUCING WIND GUSTS OF 40 TO 50 MPH.

LAT...LON 3545 9450 3543 9423 3494 9446 3497 9462
TIME...MOT...LOC 2014Z 196DEG 32KT 3498 9454
Local storm report, May 29, 2:27 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
327 PM CDT FRI MAY 29 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0235 PM     TORNADO          SPAVINAW                36.39N 95.05W
05/29/2015                   MAYES              OK   EMERGENCY MNGR

            LIKELY TORNADO DAMAGE. LARGE TREES DOWNED FROM SPAVINAW
            EAST TOWARD THE DELAWARE COUNTY LINE COINCIDENT WITH
            STRONG CIRCULATION ON RADAR. EMERGENCY MANAGEMENT
            ASSESSMENT JUST BEGINNING.

&&

KAH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Pushmataha

When
May 29, 2:30 PM CST to May 31, 9:00 AM CST
Where
Pushmataha County, 0.32 mi N of Moyers to 1.15 mi E of Moyers
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
34.325, -95.649

The Kiamichi River near Antlers rose above its flood stage of 25 feet at 3:30 pm CDT on May 29th. The river crested at 31.30 feet at 8:30 am CDT on the 30th, resulting in moderate flooding. Agricultural land was flooded and campgrounds on the west bank of the river were inundated near Moyers. The river fell below flood stage at 10:00 am CDT on the 31st.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2015Every state in 2015This day in weather historyWarnings in Oklahoma, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 583583.